Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 102, NWS Denver/Boulder, CO

June 20, 2003Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2003, 3:05 PM MDT for Morgan County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 3:05 PM MDT (21:05 UTC)
Expired
Jun 20, 2003, 3:45 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202105
SVRBOU
COC087-202145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 345 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LOG LANE VILLAGE...OR ABOUT 3
  MILES SOUTHWEST OF FORT MORGAN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTELOPE
SPRINGS...BRUSH...FORT MORGAN...HILLROSE...LOG LANE VILLAGE AND
SNYDER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR
NORTHEASTERN COLORADO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4025 10394 4016 10381 4019 10349 4051 10351
          4053 10392

$$
GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 20, 3:05 PM MDT, 0 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUN 20 2003

SHORT TERM DISCUSSION...SHORTWAVE AND ASSOCIATED CONVECTION MOVING
QUICKLY THROUGH NORTHERN COLORADO.  HOWEVER...NEXT AREA OF
CONVECTION BEGINNING TO MOVE INTO SOUTHERN PORTIONS OF CWA...
ASSOCIATED WITH ANOTHER SHORTWAVE WHICH SHOWS UP NICELY ON WATER
VAPOR LOOPS.  POTENTIAL CONTINUES FOR SOME SEVERE STORMS EAST OF THE
URBAN CORRIDOR THIS EVENING WHERE DECENT SHEAR AND GOOD LOW LEVEL
MOISTURE EXISTS.  LAPS DATA SHOWS CAPES AROUND 1500 J/JG ACROSS MUCH
OF THE PLAINS.  ONCE CIN DISSIPATES...STORMS SHOULD BE ABLE TO
SUSTAIN THEMSELVES.  HAIL AND WIND GUSTS TO BE THE MAIN THREAT...BUT
DUE TO THE SHEAR...ISOLATED TORNADOES POSSIBLE.  TORNADO WATCH IN
EFFECT FOR MUCH OF EASTERN COLORADO.  MODELS SUGGEST ACTIVITY SHOULD
VACATE THE CWA BY MIDNIGHT...WITH CLEARING SKIES OVERNIGHT.  MESOETA
BOUNDARY WIND AND HUMIDITY INDICATES LITTLE CHANCE FOR LOW CLOUDS OR
FOG.  STILL...POTENTIAL FOR MOIST EASTERLY OUTFLOW FROM ANY STORMS
ACROSS KANSAS.  WILL ADD SOME FOG FOR THE FAR EASTERN ZONES LATE
TONIGHT.  SATURDAY LOOKS TO BE A MUCH DRIER DAY...AS SOUTHWEST FLOW
ALOFT INCREASES.  CROSS SECTIONS SHOW ONLY A BIT OF MID LEVEL
MOISTURE OVER MOUNTAINS DURING AFTERNOON.  WITH INCREASING LAPSE
RATES EXPECTED DURING AFTERNOON...WILL KEEP SOME STORMS OVER THE
ALPINE AREAS...LEAVING PLAINS DRY.  TEMPERATURE AND THICKNESS GRIDS
SHOW A GOOD WARMUP...WITH GUIDANCE INDICATING TEMPS IN THE 80S.
THIS LOOK REASONABLE.  D-L

LONG TERM DISCUSSION...FROM ONE PERSISTENT WX PATTERN TO ANOTHER.
AFTER THIS EVENINGS UPPER TROF PASSES ACRS THE STATE...SWLY FLOW WL
BECOME ENTRENCHED ACRS THE REGION.  THE MEAN TROF WL REMAIN OVR THE
DESERT SW WHILE A STRONG UPR RIDGE SET UP OVR THE SERN U.S.  AT THE
SFC...A WEAK LEE TROF WL REMAIN OVR THE ERN CO PLAINS.  VARYING
AMNTS OF MID LVL MSTR EMBEDDED IN THE SWLY FLOW ALOFT WL FUEL AFTN
CONVECTION OVR THE MTNS EACH DAY.  CONDS ON THE PLAINS WL REMAIN
MOSTLY DRY...BUT SOME LOW LVL MSTR AND INSTABILITY MAY SNEAK INTO
THE ERN COUNTIES WHICH COULD ALLOW SOME THUNDERSTORMS TO DVLP.
TEMPS ACRS THE REGION SHOULD BE ARND TO JUST ABV SEASONAL NORMALS.

ON WED...GFS CONTS SHOWING A COLD FRONT DROPPING ACRS THE NE PLAINS
WHICH SHOULD SHAVE 10 DEGREES OFF AFTN HIGHS ON THURS.  THURS WL
ALSO BE THE NEXT BEST CHANCE OF PCPN ON THE PLAINS AS ELY WINDS
BEHIND THE FRONT ADVECT MSTR INTO THE STATE FROM THE CENTRAL PLAINS.
                                      KDRBY

.DEN...NONE.
Hazardous weather outlook, Jun 20, 11:00 AM MDT, 4 hours 5 minutes before
COZ030>051-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE
AFTERNOON.  SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  A BRIEF TORNADO
CANNOT BE RULED OUT...ESPECIALLY EAST OF A BRIGGSDALE TO KIOWA LINE.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE TODAY AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING.  IN
ADDITION...A DENVER CYCLONE WILL DEVELOP WHICH WILL ALLOW FOR A
CONVERGENCE ZONE TO FORM.  THIS CONVERGENCE ZONE MAY ACT AS A FOCUS
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT JUST EAST OF THE DENVER AREA
BY MID TO LATE AFTERNOON.  MEANWHILE OUTFLOW BOUNDARIES ASSOCIATED
WITH CONVECTION MAY ALSO HELP TRIGGER THUNDERSTORMS OVER THE
NORTHEAST PLAINS LATER THIS AFTERNOON AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWESTERLY FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN FOR THE
NEXT SEVERAL DAYS.  ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINS...FOOTHILLS AND FAR NORTHEAST PLAINS EACH AFTERNOON AND
EVENING.  OTHERWISE...CONDITIONS WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER THE NORTHEAST
PLAINS.

D-L/DANKERS

In the hours before

Local storm report, Jun 20, 2:36 PM MDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI JUN 20 2003

...PRELIMINARY STORM REPORT FOR JUNE 20 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    GOLDEN                   CO    0.75 INCH HAIL
06/20/03   JEFFERSON

1240 PM    5 SW PARKER              CO    0.75 INCH HAIL
06/20/03   DOUGLAS

1247 PM    PARKER                   CO    0.75 INCH HAIL
06/20/03   DOUGLAS

1254 PM    CENTENNIAL               CO    0.75 INCH HAIL
06/20/03   ARAPAHOE

0100 PM    ARVADA                   CO    1.00 INCH HAIL
06/20/03   JEFFERSON

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:53 AM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson, Park52 min
Jun 20, 12:22 PM MDTSevere Thunderstorm WarningBOUBroomfield, Jefferson38 min
Jun 20, 12:32 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert58 min
Jun 20, 3:17 PM MDTSevere Thunderstorm WarningBOUAdams43 min
Jun 20, 3:48 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan57 min
Jun 20, 4:41 PM MDTSevere Thunderstorm WarningBOUMorgan64 min
Jun 20, 5:06 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Jun 20, 5:53 PM MDTTornado WarningBOULogan52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.